Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access April 17, 2010

Coronary arterial bypass surgery with beating heart in a patient with heparin-induced thrombocytopenia: Usage of thrombin inhibitor (Lepirudin; r-hirudin)

Bilgehan Erkut, Necip Becit, Serpil Diler and Munacettin Ceviz
From the journal Open Medicine

Abstract

One of the most important adverse drug reactions that physicians encounter is the life-threatening prothrombotic syndrome known as heparin-induced thrombocytopenia (HIT). In patients with a history of heparin-induced thrombocytopenia and coronary arterial disease, alternative anticoagulatory regimens are needed during cardiac surgery for prevention of thrombosis. Treatment options for such patients now generally include the use of alternative anticoagulants such as lepirudin, bivalirudin, argatroban or danaparoid. In this article, we present a case where heparin-induced thrombocytopenia was properly performed coronary arterial bypass grafting by using lepirudin. (This sentence is confusing)

[1] Greinacher A, Janssens U, Berg G, Böck M, Kwasny H, Kemkes-Matthes B, Eichler P, Völpel H, Pötzsch B, Luz M. Lepirudin (recombinant hirudin) for parenteral anticoagulation in patients with HIT, Circulation, 1999, 100, 587–593 10.1161/01.CIR.100.6.587Search in Google Scholar

[2] Warkentin TE, Chong BH, Greinacher A. Heparin-induced thrombocytopenia: towards consensus, Thromb Haemost, 1998, 79, 1–7. 10.1055/s-0037-1614206Search in Google Scholar

[3] Amiral J, Marfaing-Koka A, Wolf M, Alessi MC, Tardy B, Boyer-Neumann C, Vissac AM, Fressinaud E, Poncz M, Meyer D. Presence of autoantibodies to interleucin-8 or neutrophil-activating peptide-2 in patients with heparin-associated thrombocytopenia, Blood, 1996, 88, 410–416 10.1182/blood.V88.2.410.bloodjournal882410Search in Google Scholar

[4] Greinacher A, Michels I, Mueller-Eckhardt C. Heparin associated thrombocytopenia: the antibody is not heparin specific, Thromb Haemost, 1992, 67, 545–549 10.1055/s-0038-1648491Search in Google Scholar

[5] Gajra A, Vajpayee N, Smith A, Poiesz BJ, Narsipur S. Lepirudin for anticoagulation in patients with heparin-induced thrombocytopenia treated with continuous renal replacement therapy, Am J Hematol, 2006, 82, 391–393 http://dx.doi.org/10.1002/ajh.2082010.1002/ajh.20820Search in Google Scholar PubMed

[6] Warkentin TE. Heparin-induced thrombocytopenia: pathogenesis and management. Br J Haematol, 2003, 121, 535–555 http://dx.doi.org/10.1046/j.1365-2141.2003.04334.x10.1046/j.1365-2141.2003.04334.xSearch in Google Scholar PubMed

[7] Warkentin TE, Roberts RS, Hirsh J, Kelton JG. An improved definition of immune heparin-induced thrombocytopenia in postoperative orthopedic patients. Arch Intern Med, 2003, 163, 2518–2524 http://dx.doi.org/10.1001/archinte.163.20.251810.1001/archinte.163.20.2518Search in Google Scholar PubMed

[8] Glock Y, Szmil E, Boudjema B, Boccalon H, Fournial G, Cerene AL, Puel P. Cardiovascular surgery and heparin-induced thrombocytopenia, Int Angiol, 1988, 7, 238–245 Search in Google Scholar

[9] Blakeman B. Management of heparin-induced thrombocytopenia: a cardiovascular surgeon’s perspective, Semin Hematol, 1999, 36, 37–41 Search in Google Scholar

[10] Lewis BE, Wallis DE, Berkowitz SD, Matthai WH, Fareed J, Walenga JM, Bartholomew J, Sham R, Lerner RG, Zeigler ZR, Rustagi PK, Jang IK, Rifkin SD, Moran J, Hursting MJ, Kelton JG. Argatroban anticoagulant therapy in patients with heparin-induced thrombocytopenia. Circulation, 2001, 103, 1838–1843 10.1161/01.CIR.103.14.1838Search in Google Scholar PubMed

[11] Greinacher A, Lubenow N. Recombinant hirudin in clinical practice: focus on lepirudin, Circulation, 2001, 103, 1479–1484 10.1161/01.CIR.103.10.1479Search in Google Scholar PubMed

[12] Singer RL, Mannion JD, Bauer TL, Armenti FR, Edie RN. Complications from heparin-induced thrombocytopenia in patients undergoing cardiopulmonary bypass, Chest, 1993, 104, 1436–1440 http://dx.doi.org/10.1378/chest.104.5.143610.1378/chest.104.5.1436Search in Google Scholar PubMed

[13] Lee DH, Warkentin TE: Frequency of heparin-induced thrombocytopenia. In: Warkentin TE, Greinacher A, eds. Heparin-Induced Thrombocytopenia. 3rd ed. New York: Marcel Dekker, 2004, 107–163 Search in Google Scholar

[14] Ganzer D, Gutezeit A, Mayer G. Potential risks in drug prevention of thrombosis—low-molecular-weight heparin versus standard heparin, Z Orthop Ihre Grenzgeb, 1999, 137, 457–461 http://dx.doi.org/10.1055/s-2008-103739110.1055/s-2008-1037391Search in Google Scholar PubMed

[15] Farner B, Eichler P, Kroll H, Greinacher A. A comparison of danaparoid and lepirudin in heparin-induced thrombocytopenia, Thromb Haemost, 2001, 85, 950–957 10.1055/s-0037-1615946Search in Google Scholar

[16] Potzsch B, Madlener K, Seelig C, Riess CF, Greinacher A, Müller-Berghaus G. Monitoring of r-hirudin anticoagulation during cardiopulmonary bypass—assessment of the whole blood ECT, Thromb Haemost, 1997, 77, 920–925 10.1055/s-0038-1656078Search in Google Scholar

Published Online: 2010-4-17
Published in Print: 2010-4-1

© 2009 Versita Warsaw

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Scroll Up Arrow